Follow
Share

It's been prescribed temporarly to my 86 years old mom for her disturbing behaviour. I'm worried about the side effects.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
My mother was given risperdal and Depakote for violent behavior. It blunted the aggression but affected her walking and basically gave her parkinson type symptoms.

Turns out she had been prescribed Keppra for seizures which she never had and a side effect of THAT med is aggression! So all the aggression was a result of a med she never needed! Arghhh!

Got her off the Keppra after a year on it and she is now the sweetest person you can imagine. We are working now to wean her off the risperdal and when that's gone the Depakote. We're doing it slowly so we know what the effect is before we move ahead. So far so good. She is down to .5mg at night. She is walking better....less parkinson shuffle and the tremors have mostly gone. But the pill rolling continues.

All I can suggest is look at her other meds and see what the side effects of those are. And if they say temporary be sure to find out THAT definition because I think some of the docs define temporary as "until they die".
Helpful Answer (2)
Report

Yoga girl, my prayers are with you. It's such a difficult time and a very strange disease. I sort of brace myself for impact... once more! Thank you for sharing. It helps.
Helpful Answer (1)
Report

Thank you SunnyGirl, very encouraging. May God give you strength, support and comfort to accompany your loved one in this last stage.
Helpful Answer (1)
Report

Michou,
sorry you have this trouble. My mom has frequent episodes of hostility, hitting and scratching when they clean her. The geriatric psychiatrist adjusts her meds. She’s on a cocktail of several drugs now. She goes through phases, lately she has a case of the giggles. I’m enjoying it while it lasts.
Helpful Answer (1)
Report

Meds really helped my LO over the last few years. Her agitation, anxiety, worry, etc. was so severe, that the medication was a godsend. If you read all the potential side effects, you will worry yourself silly. I keep in contact with the MC director and we discuss meds, symptoms, etc. so, the doctor can review the meds regularly. Since, she's now late stage dementia, I have requested Palliative Care and so she's been removed from most all her meds. Still, she needs something for her anxiety.
Helpful Answer (1)
Report

Yes every one of your comments help because at least you care! I'm not really optimistic, but I have faith that by the grace of God I'll be able to do what's best for mom even if I am not at my best ( breast cancer last october, anastrozole augmenting my Sjogrën) and that if the new meds don't work her actual residence won't keep her so return to the hospital, with all her stock, waiting time unknown, new place unknown... need a lot of faith! Thanks for caring. God bless you all.
Helpful Answer (1)
Report

My mom has been on risperidone for about 18 months for many of the same reasons you mentioned

At first we tried seroquel which has a heavy sedative effect and protocol is to keep increasing the dosage

All of these anti-psychotic drugs carry warning labels to not use in elderly dementia patients

Other drugs such as Ativan are very short lived in the system and sometimes are used in combination with sleep
Aides

I was and am very concerned about any meds for mom since she's been in a memory care facility for 2 years - she's approaching 95

Risperidone has been the lesser of evils compared to Ativan seroquel or haldol

I wouldn't recommend any drug but for us it helped keep her facility from sending her out on a psych hold
Helpful Answer (1)
Report

Hope that helps, and God bless.
Helpful Answer (0)
Report

My moms on Risperidone. .25 2 times a day. She would get mean, and sometimes hit. But the flip side I don't really know what she experienced. We're they mean and overbearing. It's been almost a year. She also gets UTis and is on another med. her right hand shakes. But otherwise her personality is a bit calmer.
Helpful Answer (1)
Report

My dad took risperdol and it made him drool uncontrollably and
Didn’t seem to help him at all. Maybe they could try Ativan. They are trying that on my dad now. He is very anxious. He wasn’t sleeping at night and will barely sit long enough at the dinner table
to eat dinner. He’s in AL now but he did the same thing to me when I had him at my house. It’s so upsetting to not be able to help our parents. Bless you.
Helpful Answer (0)
Report

Thank you Barb Brooklin. I know you're trying to be comforting. I hope everything is the best it can be with your mom. Personnally I' m not trying to imagine how distressing it is for mine : I used to but after I cried all tears in my body, Ilost my will to live. Not really useful for either of us. I stopped this depressing imagining when I realized that we can't know what it is they are living for real. My guess? It is near what very young children live. And in mom's case,music is useless, makes her more agitated, she never liked music.

But thank you for the hope that like your mom,mine will have positive reaction to her new meds. God bless you and your dear ones
Helpful Answer (1)
Report

I'm so sorry that your mom is exhibiting such symptoms. She must be so distressed and scared!

My mom was not prescribed dispersal, but she was on other psychiatric meds. She took antianxiety meds while still living at home and in Independent Living. She resisted the idea of an antidepressant although I believe she'd been depressed for most of her life.

My mother was the kind of person who read the side effect insert and proceeded to get them all.

Once she had a stroke, I signed off immediately on the psych meds that were recommended, and mom had no side effects. For the most part, she was calm, content and not sedated at all. She was a better version of herself. Occasionally, she would become agitated. We'd have her tested for a UTI and if that wasn't the issue, we'd call in the psych team to adjust meds.

Dementia is a progressive disease and the medical response to it needs to keep up with the symptoms.

I think that at the point where reassurance and soft music went working to ease paranoia, delusions and aggression, meds are worth a try.
Helpful Answer (2)
Report

Agressivity (hitting employees and other residents) bit of paranoïa ( afraid they mess with her meds, afraid without knowing what) Since last friday she is in a secured area in gerontology at hospital. They take care of all her physical problems, but errance in the night and sundoowning let them believe her cognitive impairments worsened. So they prescribed the Risperdal
Helpful Answer (0)
Report

What kind of behavior is she exhibiting, Michou? Have other meds been tried?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.